Alert archive / Maine / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Caribou, ME

September 16, 2023Washington County, Maine

NWS Caribou, ME issued this flash flood warning at Sep 16, 2023, 9:42 PM EDT for Washington County, Maine. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2023, 9:42 PM EDT (01:42 UTC)
Expired
Sep 16, 2023, 11:45 PM EDT
In force
2 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Washington County, ME

The radar

The Caribou radar (KCBW), 144 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 11:30 PM EDTFLASH FLOOD1 N East Machias, MESunrise ATV trail washed out at milepost 64.
Sep 16, 11:30 PM EDTFLASH FLOOD2 Ne Edmunds, MEPartial washout of culvert on Reversing Falls Rd near intersection with Cemetery Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 1.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2023-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2023-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WGUS51 KCAR 170142
FFWCAR
MEC029-170300-
/O.NEW.KCAR.FF.W.0013.230917T0142Z-230917T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
942 PM EDT Sat Sep 16 2023

The National Weather Service in Caribou has issued a

* Flash Flood Warning for...
  Southeastern Washington County in southeastern Maine...

* Until 1100 PM EDT.

* At 942 PM EDT, local fire department reported heavy rain causing 
  numerous flooding in Charlotte. Between 3 and 6 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Fire department reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Machias, Lubec, Eastport, Perry, Pembroke, Cutler, East Machias, 
  Machiasport, Marshfield, Whiting, Dennysville, Roque Bluffs, 
  Whitneyville, Northfield, Edmunds, Marion and Trescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4484 6759 4504 6707 4495 6702 4491 6697
      4487 6698 4484 6698 4481 6691 4458 6724
      4454 6740

FLASH FLOOD...OBSERVED

$$

Sinko
2 follow-up statements
802 
WGUS51 KCAR 170222
FFWCAR
MEC029-170345-
/O.EXT.KCAR.FF.W.0013.000000T0000Z-230917T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
1022 PM EDT Sat Sep 16 2023

The National Weather Service in Caribou has extended the

* Flash Flood Warning for...
  Southeastern Washington County in southeastern Maine...

* Until 1145 PM EDT.

* At 1022 PM EDT, local fire department reported heavy rain causing 
  numerous areas of flooding in Charlotte to Lubec. Between 3.5 and 
  6.5 inches of rain have fallen. Additional rainfall amounts up to 
  1 inch are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Fire department reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Machias, Lubec, Eastport, Perry, Pembroke, Cutler, East Machias, 
  Machiasport, Marshfield, Whiting, Dennysville, Roque Bluffs, 
  Whitneyville, Northfield, Edmunds, Marion and Trescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4484 6759 4504 6707 4495 6702 4491 6697
      4487 6698 4484 6698 4481 6691 4458 6724
      4454 6740

FLASH FLOOD...OBSERVED

$$

Sinko
501 
WGUS71 KCAR 170343
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
1143 PM EDT Sat Sep 16 2023

MEC029-170353-
/O.EXP.KCAR.FF.W.0013.000000T0000Z-230917T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington ME-
1143 PM EDT Sat Sep 16 2023

...FLASH FLOOD WARNING AT 1145 PM EDT THIS EVENING FOR SOUTHEASTERN 
WASHINGTON COUNTY HAS BEEN REPLACED WITH A FLOOD ADVISORY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 AM EDT Sunday for Portions 
of Coastal DownEast, Far Eastern, Far Northern, and Interior 
DownEast Maine.

LAT...LON 4484 6759 4504 6707 4495 6702 4491 6697
      4487 6698 4484 6698 4481 6691 4458 6724
      4454 6740

$$

MRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 8:16 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 16, 8:16 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
816 PM EDT Sat Sep 16 2023

.SYNOPSIS...
Post-Tropical Cyclone Lee will track northeast across the
Canadian Maritimes tonight. High pressure will build into the
area Sunday followed by a trough of low pressure Monday into
early Tuesday. High pressure will return to the area Tuesday
night through the middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Update...
Latest radar reflectivity imagery shows rain bands associated
with post tropical cyclone Lee continues to rotate across the
eastern portion of the forecast area. As the system continues
to pull away through the Canadian Maritimes tonight, the rain
will continue to gradually diminish through midnight. All
tropical headlines remain at this time and forecast still
remains on track, with only minor adjustments to reflect
current conditions.

previous discussion
Lee will continue to drift north and then northeast through this
evening, exiting into the Canadian Maritimes through tonight.
Have made some minor updates to the wind forecast based on the
guidance from the 5 PM advisory. Moderate to heavy rainfall
bands can be seen on KCBW radar wrapping from Houlton down
through Millinocket and the Bangor area this afternoon. Any
areas with heavier rain will have the chance to see higher wind
gusts as those strong winds aloft are transported to the surface
in the high precip rate. As the storm continues to track
eastward, this band of heavy rain will drag eastward across the
Downeast region, bringing more rainfall to the area currently
seeing a brief pause in significant rain rates. How much more
rain falls in this area will greatly depend on the forward speed
of Lee and how fast the storm moves out of the area. If the
storm does increase in speed, additional rainfall could be
minimal. At this hour, forward speed remains slower than
previously forecast, and so QPF is generous to account for
potential for at least 1 to 2 inches of additional rainfall.

By the day on Sunday, Lee will continue to track away from the
area with rain moving out of the state. Winds will take longer
to diminish as the pressure gradient remains tight over the
state for longer, but will begin to relax through the day on
Sunday as high pressure works its way into the area.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Weak high pressure will build into the region Sunday night, then
pushed E by the next trof Monday morning. A frontal boundary
should set up along the coast as the low pressure moves across
New England Monday afternoon. Rain showers across coastal
Downeast. GFS and Canadian show the low pressure system moving
across the waters Monday night and into Tuesday. Showers are
expected to spread north during this time. Temps are expected to
be near normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
After the remnants of the low pressure system passes E Tuesday
night, high pressure settles in through the rest of the week.
Expect mostly clear skies with daytime temps in the upper 60s
and lows in the low 40s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Widespread MVFR or lower conditions are expected
into tonight at all terminals in heavy windswept rain through
about midnight. Conditions will then improve to VFR for toward
BGR and BHB. N to NW wind at 15 to 25 kts with occasional gusts
to 30 to 45 kts, the highest of which will occur concurrently
with heavy rain. LLWS to continue into the night.

Conditions improving to VFR across all terminals from south to
north late tonight into the day on Sunday. Winds will linger, NW
at 10 to 15 kts with gusts 20 to 25 kts but decreasing through
the day.

SHORT TERM:
Sunday night: VFR except in patchy fog late. Light NW wind becoming
SW.

Monday: Chance of patchy fog early. Otherwise, VFR lowering to MVFR,
and possibly IFR south. Light S wind.

Monday night: IFR, Light E wind.

Tuesday: VFR south. IFR becoming VFR and possibly VFR late north.

Tuesday night: VFR south. VFR or MVFR north. NW wind.

Wed-Thu: VFR. Light W wind.

&&

.MARINE...
NEAR TERM: Tropical Storm Warning remains. Seas remain 10 to 15
ft, decreasing through the night and into the day on Sunday.
Winds gusting 35 to 45 kts will gradually decrease into Sunday
as well.

SHORT TERM: Wind and seas should be below SCA Sunday night
through the middle of next week.

&&

.HYDROLOGY...
Rain bands continue to wrap into the eastern half of the state
through this evening. Any additional rain from Lee may cause
rapid rises along smaller brooks and streams, while mainstem
rivers are likely to remain in banks unless amounts exceed 5
inches. The heaviest rainfall so far has been from Washington
county to a line from Houlton down through Bangor and into
Acadia, with totals approaching 3 inches so far this afternoon.
Any heavy rain that remains as Lee begins to push eastward out
of the area could still potentially lead to flash flooding.
Thus, a Flash Flood Watch continues for Downeast and Eastern
Maine.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Tropical Storm Warning for MEZ002-004>006-010-011-015>017-
     029>032.
     Flood Watch until 8 AM EDT Sunday for MEZ002-006-011-016-017-
     029-030-032.
     High Surf Advisory until 8 AM EDT Sunday for MEZ029-030.
MARINE...Tropical Storm Warning for ANZ050>052.
&&

Near Term...AStrauser/TWD
Short Term...LaFlash
Long Term...LaFlash
Aviation...AStrauser/TWD/LaFlash
Marine...AStrauser/TWD/LaFlash
Hydrology...
Hazardous weather outlook, Sep 16, 5:24 AM EDT, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
524 AM EDT Sat Sep 16 2023

MEZ004-005-010-015-031-170930-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Penobscot-Southern Piscataquis-
524 AM EDT Sat Sep 16 2023

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Central Highlands Maine,
North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-006-011-016-017-032-170930-
Northeast Aroostook-Southeast Aroostook-Central Penobscot-
Interior Hancock-Central Washington-Northern Washington-
524 AM EDT Sat Sep 16 2023

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Far Eastern Maine, Far
Northern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-170930-
Northwest Aroostook-Northern Somerset-
524 AM EDT Sat Sep 16 2023

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty winds could produce isolated tree damage and sporadic power
outages.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-170930-
Coastal Hancock-Coastal Washington-
524 AM EDT Sat Sep 16 2023

...COASTAL FLOOD WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.
   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-170930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
524 AM EDT Sat Sep 16 2023

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Sep 16, 9:22 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
922 PM EDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Flood            Charlotte               45.02N 67.24W
09/16/2023                   Washington         ME   Fire Dept/Rescue

            Charlotte Vol. Fire & Rescue reports Fisher
            Brook has flooded Station Road in the area
            of Goodeill Road.

&&

JS
Local storm report, Sep 16, 9:23 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
923 PM EDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Flood            Charlotte               45.02N 67.24W
09/16/2023                   Washington         ME   Fire Dept/Rescue

            Corrects previous flood report from
            Charlotte. Charlotte Vol. Fire & Rescue
            reports Fisher Brook has flooded Station
            Road in the area of Goodeill Road. Road is
            closed.

&&

JS
Local storm report, Sep 16, 9:28 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
928 PM EDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Non-Tstm Wnd Dmg 2 SW Charlotte          45.00N 67.28W
09/16/2023                   Washington         ME   Fire Dept/Rescue

            Partial road closure due to tree down on
            power lines. Smith Ridge Road between Rice
            Road and Town Hall.

&&

JS
Local storm report, Sep 16, 9:32 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
932 PM EDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Flood            2 WSW Charlotte         45.01N 67.28W
09/16/2023                   Washington         ME   Fire Dept/Rescue

            Partial road closure of Route 214 at Craigs
            Brook. This is between Charlotte Fire
            Station and Sherrard Lane.

&&

JS
Local storm report, Sep 16, 9:36 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
936 PM EDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Non-Tstm Wnd Dmg 1 SW Charlotte          45.01N 67.26W
09/16/2023                   Washington         ME   Fire Dept/Rescue

            Trees and wires down on Charlotte Road near
            Round Pond.

&&

JS
Local storm report, Sep 16, 9:39 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
939 PM EDT Sat Sep 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Non-Tstm Wnd Dmg Whiting                 44.79N 67.18W
09/16/2023                   Washington         ME   Public

            Poplar tree approx 20ft up snapped off
            (approx 6-8 inches diameter) into power
            lines. Maple tree approx 20-25ft up snapped
            off. Most corn stalks have been pushed over
            laying flat facing SE. Large pine divided
            trunk snapped.

&&

JS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:33 PM EDTAreal Flood AdvisoryCARAroostook, Hancock, Penobscot, Washington3 hr
Sep 16, 9:50 PM EDTFlash Flood WarningCARWashington3 hr
Sep 16, 10:53 PM EDTGale WarningCAR4 hr
Sep 17, 3:23 AM EDTRip Current StatementCARHancock, Washington11 hr
Sep 17, 3:32 AM EDTSmall Craft AdvisoryCAR16 hr

Nearby

Flash Flood Warnings in Maine, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.